Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 8, 2010, 9:32 PM CDT for Upton County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2010, 9:32 PM CDT (02:32 UTC)
- Expired
- Jul 8, 2010, 11:30 PM CDT
- In force
- 118 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
425 WGUS54 KMAF 090232 FFWMAF TXC461-090430- /O.NEW.KMAF.FF.W.0039.100709T0232Z-100709T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 932 PM CDT THU JUL 8 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN UPTON COUNTY IN WEST TEXAS... * UNTIL 1130 PM CDT * AT 925 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING IN THE MCCAMEY AREA...MOVING SOUTHWEST AT 10 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... MCCAMEY... RURAL SOUTHWESTERN UPTON COUNTY ALONG AND NEAR HIGHWAY 67 AND 385... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3109 10230 3127 10230 3130 10207 3109 10206 $$
1 follow-up statement
977 WGUS74 KMAF 090309 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1009 PM CDT THU JUL 8 2010 TXC461-090430- /O.CON.KMAF.FF.W.0039.000000T0000Z-100709T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPTON- 1009 PM CDT THU JUL 8 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SOUTHWESTERN UPTON COUNTY... AT 959 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS IN THE MCCAMEY AREA BUT MOVING AWAY. MOVEMENT WAS SOUTHWEST AT 10 MPH. REPORTS FROM THE PUBLIC INDICATE STREET FLOODING IN MCCAMEY AND FLOODING AT THE HIGH SCHOOL AND ELEMENTARY SCHOOL. THE STORMS WILL MOVE OUT OF THE AREA SOON BUT IT WILL TAKE SOMETIME FOR THE FLOODING TO RECEDE AT THE WARNING REMAINS IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. && LAT...LON 3109 10230 3127 10230 3130 10207 3109 10206 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:29 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 8, 6:29 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT THU JUL 8 2010
.DISCUSSION...
PLEASE SEE LATEST /00Z/ AVIATION DISCUSSION.
&&
.AVIATION...
SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO FOR THE NEXT 24 HOURS.
EXPECT MVFR CEILINGS AND LOCALLY HEAVY RAINFALL AS THESE SHOWERS
AND STORMS SLOWLY TRACK SOUTHWESTWARD ACROSS THE AREA. AFTER
MIDNIGHT...CEILINGS ARE EXPECTED TO QUICKLY LOWER WITH MORE
WIDESPREAD MVFR CONDITIONS PREVAILING AND WITH IFR CONDITIONS
TOWARDS DAYBREAK FRIDAY. AS THE REMNANTS OF THE TROPICAL
DEPRESSION TRACKS CLOSER TO WEST TEXAS...CEILINGS WILL BE SLOW
TO IMPROVE ON FRIDAY WITH MVFR CEILINGS AND CB REMARKS COMMON
THROUGHOUT THE DAY.
&&
.PREV DISCUSSION... /ISSUED 251 PM CDT THU JUL 8 2010/
DISCUSSION...
..HEAVY RAINFALL COULD AFFECT THE WESTERN LOW ROLLING PLAINS...
PERMIAN BASIN...TRANS PECOS...STOCKTON PLATEAU...DAVIS MOUNTAINS AND
BIG BEND REGION TONIGHT THROUGH SATURDAY...
THE REMNANTS OF ANOTHER TROPICAL SYSTEM WILL COMBINE WITH A COLD
FRONT OVER THE AREA TO GIVE MUCH OF SOUTHEAST NEW MEXICO AND WEST
TEXAS A GOOD CHANCE OF RAIN INTO THE WEEKEND...ESPECIALLY THE NEXT
36 HOURS. A VERY MOIST AIRMASS WAS ALREADY SITUATED ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON...WHILE A COLD
FRONT LIE FROM THE GUADALUPE MOUNTAINS...SOUTHEASTWARD TO NEAR PECOS
AND FORT STOCKTON AND JUST NORTH OF DRYDEN. AN UNCAPPED...UPSLOPE
REGIME WAS ALREADY YIELDING SCATTERED SHOWERS...PARTICULARLY ALONG
AND TO EITHER SIDE OF THE FRONTAL BOUNDARY. FURTHER EAST ACROSS
CENTRAL AND SOUTHERN TEXAS...BANDS OF SHOWERS AND THUNDERSTORMS WERE
RADIATING WELL NORTH AND WEST OF THE SURFACE CIRCULATION OF TROPICAL
DEPRESSION 2...AND INSTIGATED FURTHER BY MID LEVEL VORTICITY MAXIMA
ASSOCIATED WITH THE SAME SYSTEM. TROPICAL MOISTURE WILL CONTINUE TO
ADVECT WESTWARD TONIGHT AND FRIDAY AS THE SURFACE CIRCULATION FROM
THE TROPICAL DEPRESSION MOVES UP THE RIO GRANDE RIVER VALLEY AND
INTO COAHUILA. WIDESPREAD PWATS AROUND 1.5 INCHES OVER THE REGION
TODAY WILL INCREASE TO NEAR 2 INCHES...ESPECIALLY OVER THE EASTERN
AND SOUTHERN CWA. RAINFALL RATES WILL BE JUST AS GOOD OR BETTER
WITH THIS TROPICAL SYSTEM DUE TO THE PROJECTED FURTHER NORTHWARD
TRACK...THE PRESENCE OF THE FRONTAL BOUNDARY OVER THE AREA AND THE
POTENTIAL FOR THUNDERSTORMS. SINCE SOME OF THE INITIAL BANDS OF
SHOWERS AND THUNDERSTORMS COULD IMPINGE UPON THE EASTERN CWA
TONIGHT...HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE
TONIGHT...AND ADD PORTIONS OF THE UPPER TRANS PECOS...NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR THE DURATION OF THE
WATCH.
SHOWERS AND STORMS WILL PERSIST FRIDAY OVER MUCH OF THE AREA AS THE
SAID SURFACE LOW MOVES WESTWARD...TO THE SOUTH OF THE BIG BEND
REGION. DIFFLUENT MID LEVEL FLOW ALOFT WILL ACCOMPANY A SHEAR AXIS
TRAVERSING THE CWA FRIDAY. ALTHOUGH THE BEST RAIN CHANCES WILL BE
TO THE NORTH OF THE SURFACE LOW...THINK HIGHER POPS ARE WARRANTED
FURTHER NORTH SINCE UPSLOPE FLOW WILL PERSIST AT THE SURFACE AND
WARM AIR ADVECTION ABOVE THE COOLER SURFACE AIRMASS WILL LIKELY
RESULT IN SOME ELEVATED INSTABILITY...AND POSSIBLE BANDS OF
THUNDERSTORMS. PWATS OF 1.5 TO 2 INCHES WILL BE COMMON ACROSS THE
AREA AND HEAVY RAINFALL COULD LIKELY OCCUR WELL NORTH OF THE SURFACE
LOW. HOW LONG IT TAKES THE MID LEVEL SHEAR AXIS TO DEPART THE
REGION WILL DETERMINE HOW LONG POPS WILL BE KEPT IN THE FORECAST.
FOR NOW...HAVE GONE WITH A SLOWER EXIT...HENCE LOW ORDER CHANCE POPS
ACROSS THE AREA SATURDAY. THEREAFTER...WE SHOULD DRY OUT SOMEWHAT...
AND ACCORDING TO MEDIUM RANGE PROGS...WARM UP AS AN UPPER RIDGE
BUILDS OVER THE AREA.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...WARD...WINKLER.
&&Hazardous weather outlook, Jul 8, 2:21 PM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT THU JUL 8 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 221 PM CDT THU JUL 8 2010 /121 PM MDT THU JUL 8 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH TONIGHT AS A WEAK COLD FRONT INTERACTS WITH INCREASING TROPICAL MOISTURE ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE PERMIAN BASIN...THE TRANS PECOS REGION...THE DAVIS MOUNTAINS AND THE BIG BEND AREA...AND A FLASH FLOOD WATCH IS IN EFFECT ACROSS THESE LOCATIONS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION FRIDAY AND FRIDAY NIGHT AS MOISTURE ASSOCIATED WITH THE REMNANTS OF A TROPICAL SYSTEM INTERACT WITH A WEAK COLD FRONT IN PLACE OVER THE AREA. THE MAIN CONCERN WITH ANY SHOWERS AND THUNDERSTORMS WILL BE HEAVY RAINFALL AND THE CONTINUED POTENTIAL FOR FLASH FLOODING. THE GREATEST THREAT FOR FLASH FLOODING WILL BE ACROSS THE PERMIAN BASIN...THE TRANS PECOS REGION...THE DAVIS MOUNTAINS AND THE BIG BEND AREA...AND A FLASH FLOOD WATCH WILL CONTINUE IN EFFECT ACROSS THESE LOCATIONS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:36 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 114 min |
| Jul 8, 8:25 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jul 8, 9:19 PM CDT | Areal Flood Advisory | MAF | Crane, Upton | 116 min |
| Jul 9, 9:48 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jul 9, 2:09 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jul 9, 3:59 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 9, 4:44 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 9, 5:16 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Jul 9, 6:53 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Upton | 3 hr |
| Jul 9, 6:57 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.